Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 53, NWS Jackson, MS

July 7, 2018Marion County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 7, 2018, 6:06 PM CDT for Marion County, Mississippi. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2018, 6:06 PM CDT (23:06 UTC)
Expired
Jul 7, 2018, 7:00 PM CDT
In force
54 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Marion County, MS

What was reported inside it

TimeReportWhereRemark
Jul 7, 6:15 PM CDTFLASH FLOODColumbia, MSVEHICLES FLOODED AND STRANDED IN TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 878 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
878 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

888 
WGUS54 KJAN 072306
FFWJAN
MSC091-080000-
/O.NEW.KJAN.FF.W.0053.180707T2306Z-180708T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
606 PM CDT SAT JUL 7 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Central Marion County in south central Mississippi...

* Until 700 PM CDT.

* At 606 PM CDT, local law enforcement reported heavy rain and flash 
  flooding in Columbia on Main Street. Up to two inches of rain have 
  already fallen. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Columbia and Morgantown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3128 8975 3123 8978 3121 8996 3133 8997

$$

CME

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 5:31 PM CDT, 35 minutes earlier.

Area forecast discussion, Jul 7, 5:31 PM CDT, 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
531 PM CDT Sat Jul 7 2018

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
Convective precipitation coverage expected this evening which will
affect the central and southeast TAF sites. Outside of SHRA/TSRA
acidity, expect mainly VFR ceilings. Late tonight into early
Sunday morning will see another round of MVFR/IFR stratus
development. Expect convection to develop area wide by Sunday
afternoon./17/

&&

.DISCUSSION...
This afternoon through Sunday:

Most recent CAM guidance seems to have a decent handle on the
current convective scenario across the ArkLaMiss with most prevalent
thunderstorm activity roughly along the Highway 82 corridor over
northern portions of the area in relation to weak frontal
convergence, and along the Highway 84 corridor where a mid level
trough axis is having the greatest influence. In between these areas
over central portions of the ArkLaMiss, instability has increased
with sfc temperatures near 90 F, so expect shower/thunderstorm
activity to increase there per guidance as we go into the early
evening hours. The primary concerns will continue to be for locally
heavy rainfall given precipitable water near to slightly above
two inches and slow storm movements and have kept this mention in
the HWO for late afternoon/early evening. Most parameters do not
favor severe microbursts, but pulse storms will be capable of
producing 30 to 40 mph wind gusts, especially in hotter, more
unstable locations.

Expect convection to wane later this evening with normal summer like
conditions for the overnight into early Sunday morning. The
environment for Sunday will remain about the same with a strong
subtropical ridge centered north of the forecast area promoting
perturbed, moist low-mid level southeasterly flow, albeit slightly
more veered than observed today which could help to hasten inland
intrusion of the seabreeze-related convection and increase
overall coverage. Otherwise, expect temperatures to be near to
slightly below normal in the near term. /EC/

Sunday night through next Saturday: Above average rain chances and
mainly seasonable temperatures will continue through the upcoming
week. Early in the week, a stout mid/upper ridge over the interior
portion of the CONUS will continue to stretch across the
continent. As our area remains on the moist periphery of the
ridge, daily rain chances will remain above climo with primarily
a diurnal theme in coverage/intensity of convection. Heading into
the middle of the week, the eastern portion of this ridge will
erode as an upper trough develops along the East Coast, sending
another weak front southward through the Ohio and Tennessee
valleys. This will likely bring an uptick in convective coverage
Tuesday and Wednesday, similar to what we have seen over the past
few days in a similar regime. Given the very moist airmass,
localized flooding could be an issue on one or both of these days,
but confidence is too low in timing/placement to add mention to
the HWO at this time.

The GFS is most aggressive with bringing this front southward and
scouring the persistently moist airmass during the Thursday -
Saturday time frame, but the Euro also depicts a downswing in
rain chances especially over northern portions of the forecast
area during this time frame. Rain chances could remain relatively
high across South MS and Central LA as the front stalls. In spite
of the front, no temperature relief should be expected. In fact
with the drop off in rain chances, temps may increase back to
near/slightly above normal over the end of the week, with heat
indices in the triple digits more attainable. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  89  71  90 /  57  58  38  41
Meridian      71  90  72  92 /  53  58  31  46
Vicksburg     72  89  72  90 /  62  59  39  46
Hattiesburg   70  89  70  91 /  49  69  31  42
Natchez       71  88  71  90 /  54  67  35  48
Greenville    72  88  71  87 /  47  60  45  43
Greenwood     72  89  72  88 /  43  53  36  51

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

17
Hazardous weather outlook, Jul 7, 3:10 PM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
310 PM CDT Sat Jul 7 2018

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>050-082015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-
310 PM CDT Sat Jul 7 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

LAZ024>026-MSZ051>066-072>074-082015-
Catahoula-Tensas-Concordia-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
310 PM CDT Sat Jul 7 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Tonight and Sunday

FLOODING
THREAT...Limited
TIMING...Tonight

There is a limited threat for localized flash flooding of low-
lying areas and roadways due to heavy downpours producing a quick
one to two three inches of rainfall.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

21

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Jul 7, 1:30 PM CDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
130 PM CDT SAT JUL 7 2018

MSZ058-071915-
Clarke MS-
130 PM CDT SAT JUL 7 2018

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CLARKE COUNTY UNTIL
215 PM CDT...

At 128 PM CDT, Meteorologists were tracking strong thunderstorms
near near Quitman, moving southwest at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms along with very heavy rainfall. Rainfall amounts of two
to three inches will lead to ponding of water in low-lying areas.

This strong thunderstorms will move near Quitman, Stonewall and De
Soto.

Other locations impacted by this storm include Shubuta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3190 8847 3189 8848 3189 8849 3188 8850
      3185 8864 3183 8877 3184 8880 3218 8889
      3223 8859 3223 8843 3221 8843
TIME...MOT...LOC 1828Z 058DEG 5KT 3211 8867

EC
Local storm report, Jul 7, 1:38 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
138 PM CDT SAT JUL 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     3 NNE PROVIDENCE        33.09N 89.40W
07/06/2018                   ATTALA             MS   UTILITY COMPANY

            A TREE WAS DOWNED ONTO UTILITY EQUIPMENT.

&&

DL
Special weather statement, Jul 7, 2:07 PM CDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Jackson MS
207 PM CDT SAT JUL 7 2018

MSZ066-071945-
Jones MS-
207 PM CDT SAT JUL 7 2018

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL JONES
COUNTY UNTIL 245 PM CDT...

At 205 PM CDT, Meteorologists were tracking a cluster of strong
thunderstorms near and east of Laurel. These storms were moving
little.

Dime size hail and winds in excess of 40 mph will be possible along
with a quick one to two inches of rainfall that will result in
ponding of water.

This strong thunderstorms will be near...
  Ellisville and Tuckers Crossing around 245 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3154 8924 3172 8921 3174 8894 3155 8894
TIME...MOT...LOC 1905Z 352DEG 4KT 3168 8911

EC
Special weather statement, Jul 7, 5:06 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Jackson MS
506 PM CDT SAT JUL 7 2018

MSZ074-072245-
Forrest MS-
506 PM CDT SAT JUL 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FORREST COUNTY
UNTIL 545 PM CDT...

At 506 PM CDT, Meteorologists were tracking a strong thunderstorm 8
miles southwest of Beaumont, or 16 miles northeast of Wiggins, moving
northwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Brooklyn around 530 PM CDT.
  Mclaurin around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3098 8932 3130 8921 3126 8915 3100 8915
      3100 8914 3097 8914
TIME...MOT...LOC 2206Z 116DEG 18KT 3107 8902

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:12 PM CDTSpecial Weather StatementJANNewton33 min
Jul 6, 7:19 PM CDTSpecial Weather StatementJANJefferson26 min
Jul 6, 8:28 PM CDTSpecial Weather StatementJANJefferson32 min
Jul 6, 9:11 PM CDTFlash Flood WarningJANForrest, Lamar3 hr
Jul 6, 9:54 PM CDTSpecial Weather StatementJANMarion36 min
Jul 6, 10:35 PM CDTSpecial Weather StatementJANMarion55 min
Jul 7, 1:30 PM CDTSpecial Weather StatementJANClarke45 min
Jul 7, 2:07 PM CDTSpecial Weather StatementJANJones38 min
Jul 7, 5:06 PM CDTSpecial Weather StatementJANForrest39 min
Jul 7, 6:12 PM CDTSevere Thunderstorm WarningJANLawrence, Marion29 min
Jul 7, 6:14 PM CDTSpecial Weather StatementJANCopiah31 min
Jul 7, 6:48 PM CDTSpecial Weather StatementJANCopiah27 min
Jul 7, 6:49 PM CDTSpecial Weather StatementJANHinds26 min

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.